Patient Comments: Steroid Drug Withdrawal -Symptoms

What symptoms did you experience with steroid drug withdrawal?

Comment from: Isabel, 65-74 Female (Patient) Published: February 11

I have been on prednisone for 12 years for SLE (systemic lupus erythematosus), RA (rheumatoid arthritis), scleroderma, fibromyalgia, Sjogren"s, COPD (chronic obstructive pulmonary disease), etc. My rheumatologist recently started me on Imuran and after four weeks of Imuran she started decreasing my prednisone by 2.5 mg a day, leaving me on 7.5 mg a day for the next four months. I am having strange side effects but the most annoying and scary one is waking up at night in a sweat with acute and paralyzing body and muscle pain. The pain is so intense I almost went to the emergency room but decided to wait one day. Next night, same thing. Tonight will be my third night and I am scared to go to sleep so I have decided to stay up all night and see if I will react the same way as the past two days in which case I will drive to the emergency room or call 911. I failed to mention I recently lost my mother and the pain and stress from her death have almost killed me. Not good for people with lupus but life has to be lived.

Was this comment helpful?Yes
Comment from: BronxVel, 35-44 Female (Patient) Published: December 16

I had bronchitis and was given Z-Pak, a cold syrup and an inhaler. Due to an insurance issue at work I had to wait 2 weeks to see a doctor whereby the bronchitis had gotten very bad. When I got the Z-Pak it barely touched it. I felt a bit better but once the Z-Pak was done all I had was the cold medicine which was equivalent to Mucinex extra strength dose. I had to use the inhaler several times a day. I am not asthmatic so it wasn't that. When I went back to the doctor my lips were blue, he gave me a nebulizer treatment in the office, and 60mg of prednisone. After about an hour I felt great. I could breathe! He prescribed a prednisone taper for 20 pills. I started the next day with 3 pills for three days, then 2 pills for three days, then 1 pill for three day, then 1/2 a pill for three days, then stop regardless of what I had left over. I made it to the first day of 1 pill a day. My spouse had noticed up until then I had been quick to anger and my emotions were out of control - I'm never out of control so that was a huge thing. I then had a sudden rush of overwhelming emotions, like a tsunami of feelings I'd never had before. I felt suicidal. I spoke to my pharmacist and she said what I was describing was withdrawal symptoms. I was eating everything in sight as well. I'm only afraid of what being off the prednisone will mean for my bronchitis, hopefully the antibiotics I'm taking have had time to get the virus out of me so not having prednisone won't hurt me. It's a scary feeling being out of control and not knowing why. Thankfully I had my spouse who had taken prednisone before and knew what to look for.

Was this comment helpful?Yes
Comment from: Celtic44, 55-64 Female (Patient) Published: October 31

I have been on prednisone in conjunction with various other drugs including Imuran, for 2 years to treat Wegener's granulomatosis. My bone density is now critical so the steroids have been withdrawn over a period of 4 months. I am experiencing severe muscle pain, joint pain and fatigue after 2 months with no steroids. I am reassured by my physician that these symptoms will resolve 'soon'.

Was this comment helpful?Yes
Comment from: felixcase, 75 or over Female (Patient) Published: October 28

I am an 82 year old diabetic woman who was on prednisone, 40 mgs a day for 5 days for an acute asthma attack and was not weaned off the drug. I suffered deep depression, severe joint pain, weakness and severe muscle spasms all over my body plus my asthma continued in a less acute form until I was again put on prednisone and weaned of the drug properly.

Was this comment helpful?Yes
Comment from: timgoes, 55-64 Male (Patient) Published: January 03

I took 20 to 40mg prednisone for 28 years for colitis. Remicade replaced the need 18 months ago. I am still on 5 mg because of the dependency. On 5mg for 17 weeks, normalizing at 1% per week. I am still disabled. Not one doctor told me it might be hard to get off of it till it was. I will lower it on odd, every other, days by 1/2mg every 2 weeks. I will grow my hair long for strength. I will maybe try over the counter testosterone booster.

Was this comment helpful?Yes
Comment from: AutumnLee, 45-54 Female (Patient) Published: November 06

I have chronic back pain that I receive Kenalog (corticosteroid) injections for every 4 to 6 weeks. My last injection was delayed because of my personal schedule. I did not get back for an injection for 9 weeks. I started having random joint pain. I started thinking I had rheumatoid arthritis or something. I went to my doctor yesterday and asked him if the joint pain could be related to the fact that my injection was delayed. And he said it certainly could have and he gave me a name but I unfortunately am having trouble remembering it.

Was this comment helpful?Yes


Patient Comments are not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on MedicineNet. The opinions expressed in the comments section are of the author and the author alone. MedicineNet does not endorse any specific product, service or treatment.

Alert If you think you have a medical emergency, call your doctor or 911 immediately.


Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.